We are able to assess the severity of a toxic reaction by assessing a pet’s vital signs, their physical condition and most importantly by their blood test results. Treatment for ibuprofen toxicity generally commences with continuous intravenous fluid therapy. Depending on the severity of the reaction a pet may also be given medication. In some cases, particularly where stomach bleeding has occurred and a pet has signs of anaemia we may also give a patient a blood transfusion.
The most important message is to never give your pet any type of medication before speaking to your veterinarian. This doesn’t just stop at ibuprofen. For example cats are extremely sensitive to both aspirin and paracetamol (such as Panadol) and can be poisoned by “human” sized doses. If you suspect your pet needs pain relief, please don’t hesitate to contact one of our pet healthcare team members who can advise you of the best course of action.